Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 1, NWS Hastings, NE

April 1, 20104 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 1, 2010, 9:46 PM CDT for 4 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 9:46 PM CDT (02:46 UTC)
Expired
Apr 1, 2010, 10:30 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 9:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3667 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 8:26 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 1, 8:26 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT THU APR 1 2010

.UPDATE...FIRE WEATHER THREAT HAS ENDED AS DEWPOINTS HAVE RISEN
AND RELATIVE HUMIDITY VALUES ARE ALSO ON THE RISE.
THEREFORE...ENDED THE RED FLAG WARNING. WILL ALSO BE UPDATING THE
FORECAST TO INCREASE DEWPOINTS AND RH VALUES FOR THE REMAINDER OF
THE EVENING. THE REST OF THE FORECAST APPEARS TO BE ON TRACK.
WILL NEED TO KEEP AN EYE OUT FOR THUNDERSTORM DEVELOPMENT LATE
TONIGHT...ESPECIALLY ACROSS OUR SOUTHERN AND EASTERN ZONES.

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT THU APR 1 2010/

AVIATION...00Z KGRI TAF. GUSTY SOUTHERLY WINDS WILL CONTINUE
THROUGH THE EVENING HOURS WITH A GRADUAL SLACKENING OFF AFTER
DARK. A COLD FRONT WILL PUSH THROUGH DURING THE EARLY MORNING
HOURS PRIOR TO SUNRISE. THIS WILL RESULT IN A BREEZY WEST WIND
THAT WILL BECOME SLIGHTLY MORE NORTHWESTERLY LATER IN THE DAY
TOMORROW. THERE IS A SLIGHT CHANCE OF RAIN SHOWERS DURING THE
MORNING HOURS AS THE FRONT PUSHES THROUGH...BUT TIMING IS NOT
IDEAL FOR PRECIPITATION AND RAIN CHANCES SEEM TOO SMALL TO WARRANT
MENTIONING IN THE TAF. CLOUDS WILL THICKEN AROUND THE TIME OF
FRONTAL PASSAGE AND COULD FALL INTO MVFR RANGE FOR A FEW HOURS
DURING THE MORNING.

PREV DISCUSSION... /ISSUED 406 PM CDT THU APR 1 2010/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. AFTERNOON SURFACE
ANALYSIS SHOWS LOW PRESSURE SYSTEM REMAINING ANCHORED OVER SE
COLORADO...WITH THE WARM FRONT EXTENDING TO THE NORTHEAST THROUGH
SW/NC NEBRASKA AND INTO MN. TIGHTENED PRESSURE GRADIENT CONTINUES
TO BRING BREEZY CONDITIONS TO THE REGION...MAINLY IMPACTING THE
SOUTHEASTERN PORTIONS OF THE CWA. UPPER LEVEL CIRRUS ASSOCIATED
WITH THE ~120KT JET IN THE AREA ENDED UP BEING A LITTLE MORE
DENSE...WHICH HURT THE MIXING POTENTIAL ACROSS THE AREA AND
HOLDING WINDS DOWN SOME. PLAN IS TO CANCEL THE WIND ADVISORY...AS
WINDS ALL AFTERNOON HAVE STAYED CLOSER TO 20 TO 25 AND MOST OF THE
GUSTS HANGING NEAR 30 MPH. SPEEDS ARE BETTER TO THE SOUTH AND
WEST...WHERE THEY HAVE HAD MORE SUN TODAY. WILL LET RFW RIDE...AS
IN CENTRAL/WESTERN AREAS FOR THE MOST PART CURRENTLY SITTING IN
THE LOWER/MID 20 PERCENT RANGE.

WHILE BREEZY CONDITIONS WILL STICK AROUND INTO THE EVENING
HOURS...MAIN FOCUS IN THE SHORT TERM PERIOD SWITCHES OVER TO
PRECIPITATION CHANCES ACROSS THE CWA.  MODELS IN PRETTY GOOD
AGREEMENT SHOWING THE SFC LOW OVER COLORADO EVENTUALLY GETTING
KICKED OUT ACROSS THE PLAINS DURING THE OVERNIGHT HOURS TONIGHT...AS
THE MAIN UPPER LEVEL TROUGH CONTINUES TO PUSH ACROSS THE ROCKIES.
COLD FRONT BOUNDARY GETS PUSHED ACROSS THE CWA...WITH THE TIMING
BRINGING IT THROUGH AFTER MIDNIGHT...AND COMPLETELY THROUGH DURING
BETWEEN 12-15Z TOMORROW. KEPT POPS OUT THROUGH MIDNIGHT...THEN
BEGIN TO INCREASE INTO TOMORROW MORNING...AS MOISTURE/WA CONTINUES
TO ADVECT INTO THE AREA WITH AN INCREASING LLJ AHEAD OF THE FRONT.
MODELS STICKING TO THE TREND OF KEEPING THE MAIN ACTIVITY ACROSS
THE EASTERN FRINGE OF THE CWA. AS WE GET MORE INTO THE DAY ON
FRIDAY...KEPT THE HIGHER CHANCE POPS GOING IN THE EAST...WHICH
WILL BE CLOSER TO THE FRONT AS LARGE SCALE LIFT INCREASES WITH THE
UPPER LEVEL TROUGH MOVES IN...BUT DID TIGHTEN THE GRADIENT UP A
BIT. WHILE MAY SEE SOME SCT PRECIP AROUND FURTHER WEST WITH SOME
INCREASED MID LEVEL FRONTOGENETICAL FORCING...MAIN ACTIVITY
EXPECTED TO STAY JUST TO THE EAST/SOUTH OF THE CWA. REALLY TRENDED
BACK POPS FOR FRIDAY AFTERNOON/NIGHT...KEEPING THINGS DRY AFTER
MIDNIGHT.

COOLER TEMPERATURES EXPECTED FOR TOMORROW IN THE WAKE OF THE COLD
FRONT...WITH HIGHS EXPECTED BACK IN THE 50S FOR MOST OF THE CWA.
SE AREAS WILL BE CLOSER TO 60.

LONG TERM...SATURDAY THROUGH THURSDAY. CONCERNS FOR THIS FORECAST
PERIOD IS THE CHANCE FOR PRECIPITATION MONDAY THROUGH WEDNESDAY.

FRONTAL BOUNDARY TO PASS THROUGH THE AREA SATURDAY NIGHT/SUNDAY
MORNING BUT NOT MUCH TO WORK WITH SO WILL KEEP IT DRY. TEMPS TO BE A
BIT COOLER BUT STILL A LITTLE ABOVE NORMAL. NEXT SYSTEM TO MOVE INTO
THE AREA SOMETIME BETWEEN MONDAY AND WEDNESDAY.  MODELS ARE ALL OVER
THE PLACE ON WHAT MIGHT HAPPEN WITH THIS SYSTEM. WITH THAT IN
MIND...DID NOT MAKE ANY MAJOR CHANGES TO GOING FORECAST. SO A CHANCE
FOR THUNDERSTORMS MONDAY NIGHT AND RAIN ON TUESDAY. THEN A SLOW WARM
UP OVER THE REST OF THE WEEK. IF THE EC IS CORRECT...WILL NEED TO
KEEP PRECIP IN THE FORECAST IN TO WEDNESDAY...BUT WOULD LIKE TO SEE
SOME AGREEMENT SOMEWHERE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 1, 8:16 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT THU APR 1 2010

KSZ005>007-017>019-NEZ040-041-047>049-062>064-075>077-085>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-
MERRICK-POLK-HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-
NUCKOLLS-THAYER-
816 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND EAST OF HIGHWAY 281...AS WELL AS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY...GENERALLY EAST OF HIGHWAY
281.

THUNDERSTORMS ARE ALSO FORECAST FOR THE OUTLOOK AREA MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039-046-060-061-072>074-082>084-021200-
VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-
FRANKLIN-
816 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA WEST OF HIGHWAY 281.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Apr 1, 9:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT THU APR 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             LOGAN                   39.66N 99.57W
04/01/2010  M1.00 INCH       PHILLIPS           KS   CO-OP OBSERVER

&&

DOXEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 11:14 PM CDTSpecial Weather StatementGIDValley46 min
Apr 1, 11:35 PM CDTSpecial Weather StatementGIDNuckolls40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.